Sponsored by:

Comment, blog & share photos

Log in | Become a member
The Honolulu Advertiser
Posted on: Friday, September 20, 2002

Overdose of Tylenol ingredient can kill

By Lauran Neergaard
Associated Press Medical Writer

SILVER SPRING, Md. — The popular over-the-counter painkiller acetaminophen may soon bear warning labels that taking too much can cause serious liver damage.

Advisers to the Food and Drug Administration backed calls for the warning labels yesterday after the government found evidence that thousands of Americans may unwittingly take toxic doses.

"You cannot allow more innocent men, women and children to suffer," Kate Trunk, whose 23-year-old son Marcus died after an unintentional acetaminophen overdose, told the panel. "Death is not an acceptable side effect."

Some 100 million people a year take acetaminophen, and serious liver damage is very rare, manufacturers insist. Although best known by the Tylenol brand, acetaminophen is in almost 200 different branded and generic products, from headache relievers to cold-and-cough remedies. While mostly sold without a prescription, it's also in a few prescription painkillers such as Percocet and Vicodin.

Acetaminophen bottles currently recommend taking no more than 4 grams a day, or eight extra-strength pills, and to seek help for overdoses.

People often attempt suicide by swallowing handfuls of acetaminophen. That got to be such a problem in Britain that it now restricts how many tablets are sold at once.

But unintentional overdoses also can destroy the liver. Consumers often swallow a few extra pills in hopes of faster pain relief, falsely thinking that over-the-counter medications are safe enough to push the dose. Because acetaminophen is in so many products — often listed merely in the fine print — taking a few different remedies the same day can mean unknowingly ingesting potentially toxic amounts.

An FDA review found more than 56,000 emergency room visits a year due to acetaminophen overdoses. About a quarter of them were unintentional overdoses — and about 100 of those people die each year, the FDA estimated.

That probably understates deaths because many hospitals don't report unintentional poisonings, said University of Pennsylvania pharmacist Sarah Erush.

Acetaminophen appears to be the leading single cause of acute liver failure, the most severe type of liver damage, contends Dr. William Lee of the University of Texas Southwestern Medical Center. His database of 395 patients linked 40 percent to the painkiller, more than any other liver-harming medication or disease.

Acetaminophen is safe, but "people misuse these products," acknowledged Dr. Anthony Temple, vice president of McNeil Consumer & Specialty Pharmaceuticals, Tylenol's maker. McNeil is about to place new warnings on all its acetaminophen products to say that "taking an overdose may cause liver damage." Even multi-ingredient products, like Tylenol Cold, will now display acetaminophen as an ingredient in large type on the box front.

FDA's advisers urged further changes, including an advisory that "taking more than the recommended dose may cause liver damage" and a warning not to use other products that contain acetaminophen at the same time.

Packages currently mention liver damage only in connection with alcohol use. The panel stressed that the new warnings should make clear that overdosing is risky for nondrinkers, too.

They also called for consumer education about the risk — but cautioned against making the warnings too scary. "We don't want to make Tylenol look like a dangerous drug," said FDA adviser Dr. Nathaniel Katz of New Rochelle, N.Y.

In addition, some babies die every year when parents mix up doses of infant acetaminophen drops with children's liquid acetaminophen — they're not interchangeable products. The FDA is considering McNeil's request to help ease that problem by adding to the label the proper doses for children under age 2; currently bottles advise asking a doctor what dose to give a baby.

FDA's advisers recommended making all children's dosages more clear.

The FDA isn't bound by the panel's advice but typically follows it.